South Dakota, 2005

Damaging Wind in South Dakota, August 10, 2005

August 10, 2005 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 6:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 6:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT WED AUG 10 2005

.DISCUSSION...THE MAIN FORECAST CONCERN TONIGHT IS THE EVOLUTION OF
CONVECTION. THE PRIMARY MESOSCALE CONVECTIVE SYSTEM (MCS) WILL TRACK
ALONG AND TO THE SOUTH OF SRN SD WHERE A LOW-LEVEL JET (LLJ) FOCUSES
MOISTURE AND ASCENT. A SECONDARY MCS SHOULD MOVE ALONG NRN SD DUE TO
A SECONDARY AND WEAKER LLJ...ALONG WITH A POTENT WAVE TRACKING EAST-
WARD ACROSS SRN MT AND NRN WY. THERE STILL APPEARS TO BE SOME THREAT
FOR SEVERE WEATHER...BUT FOR THE MOST PART THE CAPE PROFILES ARE
RATHER THIN WHICH IS MORE CONDUCIVE TO LOCALLY HEAVY RAINS INSTEAD
OF LARGE HAIL. INDEED...REGIONAL PRECIPITABLE WATER VALUES FROM THE
00Z RAOBS WERE 120-174 PERCENT OF AVERAGE. AS A RESULT OF THESE TWO
MCSS...THERE MAY BE A HOLE IN THE RAINFALL PATTERN RIGHT OVER
RAPID CITY. IN GENERAL THE FORECAST HAS THINGS HANDLED WELL...BUT
MAY FINE TUNE THE POPS BASED ON LATEST RADAR/SATELLITE TRENDS.

EXTENDED...RAISED POPS FOR FRIDAY NIGHT TO 40-50 PERCENT AS THE
MODEL SIGNAL HAS BEEN CONSISTENT THE PAST SEVERAL RUNS WITH A POTENT
WAVE ROTATING THROUGH THE BLACK HILLS REGION. LOW-LEVEL MOISTURE AND
FRONTOGENESIS ALSO APPEAR QUITE FAVORABLE.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE TWEB ROUTES THRU MUCH OF THE EVENING. BEST CHANCES FOR
THUNDERSTORMS AT RAP AND GCC SHOULD BE UNTIL 06Z. OTHERWISE...VFR
CONDITIONS CAN GENERALLY BE EXPECTED THRU THURSDAY MORNING.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS
Hazardous weather outlook, Aug 10, 5:30 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT WED AUG 10 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA...AND OVER NORTHEASTERN WYOMING FOR TODAY.

ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS MORNING. LATER THIS MORNING
AND EARLY THIS AFTERNOON ANOTHER DISTURBANCE WILL MOVE INTO
THE AREA. SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA...AND INCREASE IN COVERAGE AND
INTENSITY THROUGHOUT THE DAY...MOVING INTO CENTRAL SOUTH DAKOTA BY
LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA...AND OVER FAR NORTHEASTERN WYOMING ON THURSDAY
AS ANOTHER DISTURBANCE MOVES THROUGH THE AREA. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE CHANCE FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 10, 6:05 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT WED AUG 10 2005

SDZ013-024>032-041>044-072>074-110200-
BENNETT-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HERMOSA FOOT HILLS-JACKSON-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID CITY-SHANNON-
SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-
705 PM MDT WED AUG 10 2005

...SEVERE THUNDERSTORM WATCH NUMBER 712 HAS BEEN CANCELLED FOR
SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTHWESTERN SOUTH
DAKOTA...SO THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
THIS AREA. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL
EXPECTED FOR THE REMAINDER OF THE EVENING.

MJB
Special weather statement, Aug 10, 8:00 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT WED AUG 10 2005

WYZ054>058-071-110400-
NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WESTON-WYOMING BLACK HILLS-
900 PM MDT WED AUG 10 2005

...SEVERE THUNDERSTORM WATCH NUMBER 712 HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER NORTHEASTERN
WYOMING...SO THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
THIS AREA. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL
EXPECTED FOR THE REST OF THE EVENING.

MJB

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 10, 9:00 PM MST
Where
Butte County, 9 mi NW of Nisland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.767, -103.700

3 inch diameter tree limbs were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469450.